Minnesota, 2016Tornado and Hail in Minnesota, July 27, 2016
July 27, 2016 · NWS MPX · 8 events in 4 counties and zones
A lone severe thunderstorm developed west of Winsted and intensified as it moved across Winsted, then between Watertown and Delano. This storm moved into Hennepin County and weakened but produced gusty winds and torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone severe thunderstorm developed west of Winsted and intensified as it moved across Winsted, then between Watertown and Delano. This storm moved into Hennepin County and weakened but produced gusty winds and torrential rainfall. As this storm moved east of the Twin Cities, it produced a boundary which kept additional thunderstorms developing across the central part of the Twin Cities metro area. This allowed for flash flooding to develop as high rainfall rates, combined with urban streets, caused areas of 2-3 feet of flowing water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 27, 5:05 AM CST, 6 hours earlier.
Area forecast discussion, Jul 27, 5:05 AM CST, 6 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
605 AM CDT WED JUL 27 2016
.SHORT TERM...(Today and tonight)
Issued at 430 AM CDT Wed Jul 27 2016
Radar loops this morning nicely show the two waves of interest for
the weather the rest of today. This first is a nice spin up around
Fargo, with the other being an MCV over northeast Neb that is left
over from an MCS that tracked from east of the Black Hills down into
north-central KS overnight. Models initialized the northern wave
well, but this MCV in Neb went largely unnoticed by the 27.00 model
runs. For the 27.00 models, it is this wave up by Fargo that will
slowly slide down I-94 through the day that much of the guidance is
keying in on for bringing us precip chances today, though the
Nebraska MCV could end up being problematic for the pop forecast for
today, especially if it can help spur development later in the day
to our south that is currently not forecast to happen.
This morning, we are see showers and thunderstorms moving into
western and across central MN within zone of slightly stronger
winds and temp/moisture advection with the 925-850mb winds. However,
these already weak 925-850 winds will weaken to virtually nothing
this morning, with the coverage of showers expected to diminish
through the morning before diurnal heating destabilizes the
atmosphere, allowing shower and thunderstorm coverage to build again
by late this morning and into the afternoon. Biggest change needed
for the pops is both deterministic and CAMs are fairly progressive
with the wave up by Fargo through tonight, which will result in a
much faster west to east ending of precip than what the previous
forecast had. Though we sped up the precip departure considerably
tonight, we are still slower than what the majority of CAMs depict.
Still not anticipating much of a severe threat. The one thing that
is of some concern is that this afternoon, a weak surface low will
be tracking across the area, but there will be virtually no flow at
h850 and h5 winds will be under 20kts, resulting in very little
shear, which means little organization to what will be pulse/airmass
thunderstorms. Extensive cloud cover will also limit the degree to
which we can destabilize and instability looks to be weak enough
where updrafts will not be strong enough to generate much of a hail
or even wind threat with this activity.
.LONG TERM...(Thursday through Tuesday)
Issued at 430 AM CDT Wed Jul 27 2016
A cooler and drier air mass will settle in across MN/WI Thursday
and Friday behind the rain and cold front that will pass through
the area today and tonight. A surface high will move across the
Upper Mississippi River Valley late this week and the flow will
remain weak through the depth of the atmosphere. There will be a
weak northwest flow aloft with light and somewhat variable winds
in the lower atmosphere. Friday morning will likely be the
coolest morning we've had since July 1st when we saw lows in the
40s and 50s locally. We have a chance for showers/storms in
western MN on Saturday when the 925-850mb flow increases across
the Dakotas and the low level jet approaches the western MN border
- not likely at this point - but possible.
The pattern turns a little more interesting by Monday-Tuesday when
the flow increases out of the west-southwest with building
heights as a trough digs in across British Columbia and crosses
the northern Rockies by Monday night. This will certainly bring
about an increase in temperatures and humidity locally by Tuesday
- perhaps a couple rounds of showers/storms. The rain chances are
still highly uncertain given it's 1) a day six forecast and 2) the
convective trigger is weak as the surface boundary doesn't look
very strong and the upper support remains well north of the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 604 AM CDT Wed Jul 27 2016
Scattered shra/tsra will slowly move across the area today. Still
anticipating coverage and intensity of storms to diminish through
16z as 925-850 mb wind weaken, but storms should begin to refire
after 16z as instability builds. Looks like a hit and miss type
scenario which leads to the proliferation of the tempo groups and
vc mentions. In the wake of the precip tonight, both the GFS and
NAM bring stratus down from ne MN/nw WI. LAMP guidance hits this
as well, so went with MVFR/IFR cigs late tonight. There is a
chance this could be overdone as SREF probs for cigs less than 3k
ft show low stratus mainly impacting se MN into nrn IA.
KMSP...We could see some scattered showers through the morning,
but expecting most widespread activity to hold off until we get a
little daytime heating and can build up some instability. Locally,
storm coverage looks to be scattered. We could see activity linger
through 2z tonight as well, but maintained an earlier end time
inherited from the 06z TAFs. For overnight stratus, the LAMP has
support for IFR cigs Thu morning from both the GFS/NAM, though we
are a bit concerned this low level moisture and cloud cover may be
a bit overdone, hence not going as low with conditions as LAMP
guidance currently has.
/OUTLOOK FOR KMSP/
Thu...VFR by afternoon. Winds NE 5 kts.
Fri...VFR. Winds E 5 kts.
Sat...VFR. Winds SE 5 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
SHORT TERM...MPG
LONG TERM...CLF
AVIATION...MPG
Hazardous weather outlook, Jul 27, 10:49 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT WED JUL 27 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1149 AM CDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND INTO THE EARLY EVENING FOR MAINLY EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. THE
MAIN WEATHER HAZARDS WILL BE LIGHTNING...HEAVY RAINFALL...GUSTY
WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. THE
THREAT FOR SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE STORMS THIS AFTERNOON AND
EVENING...SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
JLT
In the hours before
Special weather statement, Jul 27, 9:37 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT WED JUL 27 2016
MNZ058-066-271615-
MEEKER-MCLEOD-
1037 AM CDT WED JUL 27 2016
...A STRONG THUNDERSTORM WITH NICKEL SIZE HAIL AND HEAVY RAIN WILL
AFFECT NORTHWESTERN MCLEOD AND SOUTHERN MEEKER COUNTIES...
AT 1036 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CORVUSO...OR
10 MILES WEST OF HUTCHINSON...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND HEAVY RAIN IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...GREENLEAF...CEDAR MILLS...
HUTCHINSON AIRPORT AND CORVUSO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4501 9465 4501 9426 4499 9426 4479 9430
4485 9450 4489 9450 4489 9464 4490 9468
TIME...MOT...LOC 1536Z 281DEG 15KT 4494 9459
JRBEvent by event
4 thunderstorm wind, 2 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Funnel Cloud, McLeod
- When
- July 27, 11:05 AM CST to 11:06 AM CST
- Where
- McLeod County, 1.96 mi SE of Winsted to 1.8 mi SE of Winsted
- Reported by
- Social Media
- Coordinates
- 44.947, -94.026
A funnel cloud was observed east of Winsted. Although multiple photos and videos showed the funnel close to the ground, it was not possible to verify that it touched down.
Tornado, McLeod
- When
- July 27, 11:05 AM CST to 11:06 AM CST
- Where
- McLeod County, 1.96 mi SE of Winsted to 1.8 mi SE of Winsted
- Rating
- EF0
- Path length
- 0.36 mi
- Path width
- 25 yd
- Reported by
- Social Media
- Coordinates
- 44.947, -94.026
Multiple photos and videos showed a funnel cloud east of Winsted, and that it was very close to the ground. Damage was verified at the same location, with several trees knocked down and heavy farm machinery moved.
Thunderstorm Wind, McLeod
- When
- July 27, 11:09 AM CST to 11:10 AM CST
- Where
- McLeod County, 0.84 mi SSW of Winsted to 0.98 mi E of Winsted
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.960, -94.059
Several large tree branches were blown down across the city of Winsted. One large tree, 20 inches in diameter, also fell in Winsted on 6th Street.
Hail, McLeod
- When
- July 27, 11:10 AM CST to 11:11 AM CST
- Where
- McLeod County, Winsted
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -94.050
Hail, McLeod
- When
- July 27, 11:12 AM CST to 11:14 AM CST
- Where
- McLeod County, 1.2 mi NE of Winsted
- Measured
- 3 in hail
- Reported by
- Social Media
- Coordinates
- 44.980, -94.030
A picture was taken of several large hail stones, the largest was three inches in diameter in northeast Winsted.
Thunderstorm Wind, Wright
- When
- July 27, 11:42 AM CST to 11:45 AM CST
- Where
- Wright County, 3.51 mi S of Delano to 3.49 mi S of Delano
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 44.999, -93.803
A metal roof was blown off a barn, with several large trees and power lines blown down south of Delano.
Thunderstorm Wind, Chisago
- When
- July 27, 1:05 PM CST to 1:07 PM CST
- Where
- Chisago County, 3.14 mi S of Stark to 0.69 mi S of North Branch
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.475, -93.035
Several trees were blown down in North Branch.
Thunderstorm Wind, Ramsey
- When
- July 27, 1:18 PM CST
- Where
- Ramsey County, (Stp)st Paul Downtown Airport Holman Field
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.930, -93.060
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in Nebraska, July 27, 20162 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644804, 659310, 644807, 644805, 644806, 644808, 644809, 644810.